Pretty flower, deadly poison
Heroin is a form of Morphine, which is made using the Poppy flower. Morphine can be a helpful pain killer when used in a hospital setting, but it can get addictive in any form. When Heroin is sold 'on the street' (illegally), it is typically a white or brown powder or may be a black sticky substance. It is also frequently mixed with unknown 'fillers' that can be very harmful when taken into your body.
Heroin is usually injected, snorted, or smoked. Users typically put some in a spoon, then use a lighter to 'melt' it and then draw it into a syringe, and inject it into a vein. Alternately, they put it in a 'pipe' made of glass, heat it, and inhale (smoke) the fumes. It goes to your brain quickly and gives these symptoms:
- Feeling as though you are floating, 'out of it,' between sleep and awake
- Being lethargic, which means being slow to react and unable to get motivated to do anything
- Gives you an itchy feeling all over
- You may feel nauseous or have diarrhea
Here is what it can do to your body:
- Alters your brain and makes you crave more to get 'high'
- It puts you at a higher risk of HIV infection through dirty needles
- Heart infections
- Collapsed veins
- Gastrointestinal problems (Stomach and gut)
- Kidney failure
- Can cause miscarriage and birth defects
- Suppresses your breathing
- Can lead to death
A heroin addict often:
- Has no interest in eating or sleeping
- Stops caring about his/her personal grooming: Doesn't brush teeth or wash, or change clothes
- Becomes forgetful, can't even remember what happened the day before
- Has no interest in activities he/she used to have an interest in
- Starts making new 'friends' who are also into the drug scene, abandons old friends
- Becomes moody: Gets very angry, takes things much too personally
- Suffers headaches, nosebleeds, seizures
- Steals money and things to sell in order to get money for the drugs
- Bloodshot eyes
- Eyes have pinpoint pupils
- Unable to walk steadily
- Seems almost unconscious, doesn't respond to conversation
- May become unconscious
- Causes unusual odors on breath, you may notice on their clothes as well
- Hair and teeth may be dirty, person doesn't seem to care
Here are more facts from the Mayo Clinic about addiction: http://www.mayoclinic.org/diseases-conditions/drug-addiction/basics/definition/con-20020970
What do you do if you think you're in trouble with drugs?
You can go to any local emergency room and tell them. They'll want to know what you took, and they'll try to make you stable for the moment. You can then be referred for treatment.
If you're not sure, you can make an appointment with your doctor.
You can also call the toll-free number for Narconon, which is similar to Alcoholics Anonymous, here is the number for Narconon: 1-866-214-0120 and their website: http://www.narconon.org/